Discussions that mention vicodin

Pain Management board


[FONT="Comic Sans MS"]Hi John. Welcome to the board.

I also suffer from back problems - DDD, herniated discs, sciatica, had a spinal fusion almost a year ago - so I can certainly relate to your pain. You said in your post that your surgeon sent you for an MRI and it showed you had a recurring disc, what is a recurring disc? I've never heard of that and am wondering if it's the same as a slipped disc.

The steroid shot you had, was it an epidural steroid injection? How long ago did you have it done? If it was an ESI, it should not have hurt you, unless your doctor did not numb you before starting the injection (which is unfortunately a possibility). If the injection did help your pain you can have these injections frequently.

If your surgeon is saying there's nothing surgical he can do to relieve your pain, he should be able to refer you to a pain mgmt doctor that could mgmt your pain by either prescribing you more vicodin or something stronger. Have you asked your surgeon for a referral?

I definately agree that you don't want to be known as a "shopper" in your local medical community b/c that would only cause you unnecessary headaches down the road. See if your GP or surgeon can refer you to a pain mgmt doctor. That's who you need to be seeing so your pain can be managed properly and continously.

Good luck to you. I sincerely wish you the best.[/FONT]
Lexus:
I definitely have felt that way especially since I am a recovering addict. But it sounds like you have legitimate pain, are taking the meds as prescribed, and not taking them to get high. You will become or probably are DEPENDENT on the medications meaning you would experience withdrawal if you were to stop them. I would definitely try to see a pain management doctor. The best way would probably be to get a referral from either your PCP (you could probably get a referral alot quicker than going to your surgeon) or your surgeon. If you are experiencing chronic pain then they will probably get you on a long-acting opiod medication. There is even less of a chance that you will experience addiction on the long-acting medications. The reason for this is that the opiod/opiate is kept at a constant/near constant level in your bloodstream. You don't get the up and down "feeling" like you do with the vicodin. Plus you are not really clock watching like you are with the vicodin. I would say to be aware of addictive behaviour but don't get all paranoid and think that just because you are on vicodin every day that you will become addictive. Someone else stated that less than 1% of chronic pain patients become addicted so the odds are in your favor that YOU WILL NOT BECOME AN ADDICT. You might want to think about if anyone in your family is an addict or alcoholic which WOULD place you at a greater chance of becoming addicted. But even if that is the case you just need to be a LITTLE more aware. I wish you luck in your journey to find a PM doctor. We are here for support and don't be afraid of asking any questions.

Brian
I find it helps to tell them exactly how many pills you are taking a day. Many opiate unsure doctors will balk at writing a script for 120 vicodin, but when you point out that you are only taking 4 pills a day at that amount, it seems to surprise them. I have always told doctors I take 3 lortab 7.5's per day, rather than 90 a month, which is silly, its just semantics, and surely anyone smart enough to complete medical school should be able to have the math skills that would make that obvious, but it really doesnt work that way, go figure.

HTH, Fabby
Now I can't get that Fiona Apple song out of my head.

Some doctors are just weird. I lived in LA and I had no problem getting hydrocodone for a neck/back problem/chronic menstrual cramps. Then I moved to Florida and the 2 doctors I saw gasped when I asked for vicodin refills. "We do things a lot differently than they do in California", is what I was told. Finally i got my dr. to prescribe meds...he puts me on darvocet which doesn't do much unless I take 4...

I wouldn't let it get to you.